Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 221, NWS Mobile, AL

July 25, 1998Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 25, 1998, 3:16 PM CDT for Mobile County, Alabama. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1998, 3:16 PM CDT (20:16 UTC)
Expired
Jul 25, 1998, 4:30 PM CDT
In force
74 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The radar

The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS1 KMOB 252018 RRA
SVRMOB
ALC097-252130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT SAT JUL 25 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 430 PM CDT

* AT 311 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED OVER CENTRAL
MOBILE COUNTY BY DOPPLER RADAR. DANGEROUS CLOUD TO GROUND
LIGHTNING...WIND GUSTS IN EXCESS OF 58 MPH AND VERY HEAVY RAINFALL
WILL BE LIKELY WITH THIS THUNDERSTORM DURING THE NEXT HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR THE CITY OF MOBILE DURING THE
NEXT 30 MINUTES...THEN DRIFT SOUTHWARD TOWARDS THE COAST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:00 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 25, 3:00 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT SAT JUL 25 1998

WEAK TROF OF LOW PRES COMBINED WITH WEAK AFTERNOON C-BREEZES
...THUNDERSTORM OUTFLOWS AND DEEP TROPICAL MOISTURE HAS ONCE AGAIN
BROUGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO MOST OF
THE FORECAST AREA. ALOFT HIGH PRESSURE CONTINUES TO BUILD OVER THE
EAST AND CENTRAL GULF...WITH DEEPER MOISTURE OVER NORTHERN AND CENTRL
GA STRETCHING WEST OVER NORTHERN SECTIONS OF THE FORECAST AREA THEN
WEST INTO CENTRAL PARTS OF MS. LATEST PROGGS PREFERABLY A MIX OF NGM
AND AVN SHOW LITTLE CHANGE OVER THE GULF...WITH INCREASED MOISTURE
ADVECTING SE'WARD TOWARDS CENTRAL GULF COAST FROM THE CENTRAL MS VAL
AND CENTRAL PLAINS. WITH THE LACK OF ANY SIGNIFICANT FORCING ALOFT
BELIEVE LITTLE CHANGE CAN BE EXPECTED...WITH SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING BY LATE MORNING NEAR THE COAST
SHIFTING INLAND BY AFTERNOON...FROM DEVELOPING C-BREEZES...OUTFLOWS
AND HEATING. WITH EXTRA CLOUDINESS OVER THE REGION FROM THIS
PRECIPITATION BELIEVE HIGHS IN THE 80S TO NEAR 90 WILL SUFFICE.
CURRENT FORECAST LOW GOOD.

OVER THE COASTAL WATERS...CONTINUED FLOW FROM THE SOUTH SOUTHWEST AT
5 TO 10 XKTS BY AFTERNOON BECOMING VARIABLE BY LATE NIGHT...WITH
HIGHER GUSTS IN SCATTERED SHOWERS AND THUNDERSTORMS. SEAS AROUND 2 FT
OR LESS.

MOB 74/89/75/89 4545  PNS 76/90/76/90 4545
DTS 77/87/77/88 4545  GZH 73/91/73/90 5545 32

In the hours before

Special weather statement, Jul 25, 11:00 AM CDT, 4 hours 16 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-261200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT SAT JUL 25 1998

A DEEP...MOIST TROPICAL AIR MASS WILL REMAIN IN PLACE ACROSS THE
REGION THROUGH TONIGHT.  A COMBINATION OF THE SEA BREEZE FRONT AND A
WEAK TROF OF LOW PRESSURE OVER CENTRAL ALABAMA WILL ONCE AGAIN
GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA BY NOON.  THE STORMS
WILL BECOME MORE NUMEROUS DURING THE AFTERNOON HOURS AND THEN
DISSIPATE DURING THE EARLY EVENING HOURS.

ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SOME STORMS WILL PRODUCE
VERY HEAVY RAIN OF TWO INCHES OR MORE IN ISOLATED SPOTS.  THIS HEAVY
RAINFALL MAY BE SUFFICIENT TO CAUSE TEMPORARY FLOODING OF STREETS AND
ROADS IN POOR DRAINAGE LOCATIONS.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED
THROUGH TONIGHT.
Special weather statement, Jul 25, 11:00 AM CDT, 4 hours 16 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-261200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT SAT JUL 25 1998

A DEEP...MOIST TROPICAL AIR MASS WILL REMAIN IN PLACE ACROSS THE
REGION THROUGH TONIGHT.  A COMBINATION OF THE SEA BREEZE FRONT AND A
WEAK TROF OF LOW PRESSURE OVER CENTRAL ALABAMA WILL ONCE AGAIN
GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA BY NOON.  THE STORMS
WILL BECOME MORE NUMEROUS DURING THE AFTERNOON HOURS AND THEN
DISSIPATE DURING THE EARLY EVENING HOURS.

ALTHOUGH SEVERE STORMS ARE NOT EXPECTED...SOME STORMS WILL PRODUCE
VERY HEAVY RAIN OF TWO INCHES OR MORE IN ISOLATED SPOTS.  THIS HEAVY
RAINFALL MAY BE SUFFICIENT TO CAUSE TEMPORARY FLOODING OF STREETS AND
ROADS IN POOR DRAINAGE LOCATIONS.

ACTIVATION OF STORM SPOTTERS AND EMA PERSONNEL SHOULD NOT BE REQUIRED
THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.